Abnormal retinal function associated with isotretinoin therapy for acne

Richard Weleber, S. T. Denman, Jon Hanifin, W. J. Cunningham

Research output: Contribution to journalArticle

74 Citations (Scopus)

Abstract

Three of 50 patients treated with isotretinoin (1 mg/kg/day) for cystic acne complained of poor night vision and/or excessive glare sensitivity. While still receiving the drug or shortly thereafter, two patients were found to have abnormal dark-adaptation curves, with elevations of either cone or rod thresholds, or both. Two patients had abnormal electroretinograms (ERGs). One had a mildly abnormal electro-oculogram. The dark-adaptation curves were normal for one patient several months after isotretinoin therapy was discontinued. Two patients had elevated cone thresholds at least one year later. Six months following cessation of therapy, the ERG was still abnormal for one patient, but continued improvement was evident at 25 months; for the second patient, the ERG was normal at one year. Analysis of Naka-Rushton parameters for the ERG scotopic b-wave stimulus-response curves indicated response compression for two patients, as evidenced by a reduction in the maximum response. For one patient, the half-saturation constant was elevated 0.7 log units, suggesting reduction of retinal sensitivity, perhaps from decrease in retinal photopigment concentration. We suspect that isotretinoin may compete for normal retinol binding sites on cell surface or transport molecules. A prospective study is currently underway to determine if a clinically measurable adverse effect on retinal function is seen with greater frequency.

Original languageEnglish (US)
Pages (from-to)831-837
Number of pages7
JournalArchives of Ophthalmology
Volume104
Issue number6
StatePublished - 1986

Fingerprint

Isotretinoin
Acne Vulgaris
Dark Adaptation
Therapeutics
Night Vision
Glare
Vertebrate Photoreceptor Cells
Vitamin A
Binding Sites
Prospective Studies

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Abnormal retinal function associated with isotretinoin therapy for acne. / Weleber, Richard; Denman, S. T.; Hanifin, Jon; Cunningham, W. J.

In: Archives of Ophthalmology, Vol. 104, No. 6, 1986, p. 831-837.

Research output: Contribution to journalArticle

@article{6f815be6ed044569b8e4319e33393346,
title = "Abnormal retinal function associated with isotretinoin therapy for acne",
abstract = "Three of 50 patients treated with isotretinoin (1 mg/kg/day) for cystic acne complained of poor night vision and/or excessive glare sensitivity. While still receiving the drug or shortly thereafter, two patients were found to have abnormal dark-adaptation curves, with elevations of either cone or rod thresholds, or both. Two patients had abnormal electroretinograms (ERGs). One had a mildly abnormal electro-oculogram. The dark-adaptation curves were normal for one patient several months after isotretinoin therapy was discontinued. Two patients had elevated cone thresholds at least one year later. Six months following cessation of therapy, the ERG was still abnormal for one patient, but continued improvement was evident at 25 months; for the second patient, the ERG was normal at one year. Analysis of Naka-Rushton parameters for the ERG scotopic b-wave stimulus-response curves indicated response compression for two patients, as evidenced by a reduction in the maximum response. For one patient, the half-saturation constant was elevated 0.7 log units, suggesting reduction of retinal sensitivity, perhaps from decrease in retinal photopigment concentration. We suspect that isotretinoin may compete for normal retinol binding sites on cell surface or transport molecules. A prospective study is currently underway to determine if a clinically measurable adverse effect on retinal function is seen with greater frequency.",
author = "Richard Weleber and Denman, {S. T.} and Jon Hanifin and Cunningham, {W. J.}",
year = "1986",
language = "English (US)",
volume = "104",
pages = "831--837",
journal = "JAMA Ophthalmology",
issn = "2168-6165",
publisher = "American Medical Association",
number = "6",

}

TY - JOUR

T1 - Abnormal retinal function associated with isotretinoin therapy for acne

AU - Weleber, Richard

AU - Denman, S. T.

AU - Hanifin, Jon

AU - Cunningham, W. J.

PY - 1986

Y1 - 1986

N2 - Three of 50 patients treated with isotretinoin (1 mg/kg/day) for cystic acne complained of poor night vision and/or excessive glare sensitivity. While still receiving the drug or shortly thereafter, two patients were found to have abnormal dark-adaptation curves, with elevations of either cone or rod thresholds, or both. Two patients had abnormal electroretinograms (ERGs). One had a mildly abnormal electro-oculogram. The dark-adaptation curves were normal for one patient several months after isotretinoin therapy was discontinued. Two patients had elevated cone thresholds at least one year later. Six months following cessation of therapy, the ERG was still abnormal for one patient, but continued improvement was evident at 25 months; for the second patient, the ERG was normal at one year. Analysis of Naka-Rushton parameters for the ERG scotopic b-wave stimulus-response curves indicated response compression for two patients, as evidenced by a reduction in the maximum response. For one patient, the half-saturation constant was elevated 0.7 log units, suggesting reduction of retinal sensitivity, perhaps from decrease in retinal photopigment concentration. We suspect that isotretinoin may compete for normal retinol binding sites on cell surface or transport molecules. A prospective study is currently underway to determine if a clinically measurable adverse effect on retinal function is seen with greater frequency.

AB - Three of 50 patients treated with isotretinoin (1 mg/kg/day) for cystic acne complained of poor night vision and/or excessive glare sensitivity. While still receiving the drug or shortly thereafter, two patients were found to have abnormal dark-adaptation curves, with elevations of either cone or rod thresholds, or both. Two patients had abnormal electroretinograms (ERGs). One had a mildly abnormal electro-oculogram. The dark-adaptation curves were normal for one patient several months after isotretinoin therapy was discontinued. Two patients had elevated cone thresholds at least one year later. Six months following cessation of therapy, the ERG was still abnormal for one patient, but continued improvement was evident at 25 months; for the second patient, the ERG was normal at one year. Analysis of Naka-Rushton parameters for the ERG scotopic b-wave stimulus-response curves indicated response compression for two patients, as evidenced by a reduction in the maximum response. For one patient, the half-saturation constant was elevated 0.7 log units, suggesting reduction of retinal sensitivity, perhaps from decrease in retinal photopigment concentration. We suspect that isotretinoin may compete for normal retinol binding sites on cell surface or transport molecules. A prospective study is currently underway to determine if a clinically measurable adverse effect on retinal function is seen with greater frequency.

UR - http://www.scopus.com/inward/record.url?scp=0022642362&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022642362&partnerID=8YFLogxK

M3 - Article

C2 - 2940999

AN - SCOPUS:0022642362

VL - 104

SP - 831

EP - 837

JO - JAMA Ophthalmology

JF - JAMA Ophthalmology

SN - 2168-6165

IS - 6

ER -